Minnesota, 2006

Flash Flood and Hail in Minnesota, July 13 to 14, 2006

July 13 to 14, 2006 · NWS MPX · 38 events in 13 counties and zones

22 thunderstorm wind, 12 hail, 3 heavy rain, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 3:35 AM CST, 10 hours 32 minutes earlier.

Area forecast discussion, Jul 13, 3:35 AM CST, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 AM CDT THU JUL 13 2006

.DISCUSSION...
WELL ORGANIZED AREA OF CONVECTION IS EVIDENT THIS MORNING ALONG A
LOW PRESSURE TROUGH EXTENDING FROM SOUTHEAST SASKATCHEWAN ACROSS
THE DAKOTAS INTO NORTHWEST NEBRASKA. A 70H TROUGH APPEARS TO BE
WELL ASSOCIATED WITH THE CONVECTIVE AREA AS IT WORKS SOUTH AND
EAST...EVENTUALLY WORKING ACROSS THE MPX CWA OVERNIGHT. WE USED
THE GFS TIMING FOR THIS FEATURE WHICH IS SOMEWHAT SLOWER THAN THE
NAM MODEL. THIS TIMING WOULD BRING CONVECTION INTO THE TWIN CITIES
AROUND MIDNIGHT TONIGHT WITH CONVECTION WORKING INTO OUR NORTHWEST
COUNTIES AS EARLY AS THIS AFTERNOON. OUR GRIDS SHOW THE
THUNDERSTORMS MOVING EAST OF OUR WISCONSIN COUNTIES BY 14Z FRIDAY
WHICH MAY BE TOO SLOW GIVEN THE 310K ISENTROPIC FORECAST FROM THE GFS.

AFTER THE ROUND OF CONVECTION INTO FRIDAY...THE MAIN WEATHER
STORY IS THE HEAT AND HUMIDITY EXPECTED FOR THE REMAINDER OF THE
WEEKEND. IN THAT REGARD...BOTH THE GFS AND NAM MODEL RUNS DEVELOP
A SOUTHWEST TO NORTHEAST ORIENTED 1000-5000 MB THICKNESS RIDGE
WHICH EXTENDS ACROSS OUR CWA BY 12Z SUNDAY (5790 TO 5840 METERS).
WITH THE FORECAST SOUNDINGS FOR THIS AIRMASS...TOGETHER WITH
EXPECTED BOUNDARY LAYER MOISTURE...WE DEVELOP DANGEROUS LEVELS OF
HEAT OVER THE METRO AREA (LOCAL CRITERIA) WHICH PROVIDES THE BASIS
FOR A TWO COUNTY EXCESSIVE HEAT WATCH.

LONGER TERM...SUNDAY THROUGH THURSDAY
PRIMARY CONCERN IN THIS FCST IS SUN TEMPS AND TDS. LO-LVL FLOW AT
THE END OF THE WEEKEND BACKS MORE TO SSE AHEAD OF DEVELOPING SYSTEM
IN UPPER PLAINS. ERN IA INTO IL AND MO IS WHERE CURRENT MOISTURE
POOLING RESIDES AND SHOULD STILL BY START OF LONG RANGE PD. THIS
FLOW THEREFORE SHOULD MAKE SUN MORE MOIST THAN SAT...WITH TEMPS
NEARLY THE SAME GIVEN H8 TEMPS ON THE 00Z GFS IN THE MID 20S.
ALSO...00Z MEX GUIDANCE HAS COME IN 5 TO 10F DEGREES WARMER THAN
PREVIOUS RUN FOR SUN MAXS...SO HAVE NUDGED UP GOING FCST. ALL IN ALL
THIS IMPLIES SIMILAR HEAT INDICES TO SAT...AT OR JUST ABOVE 100F IN
SRN TWO-THIRDS OF FA. MODELS STILL DISAGREE ON TIMING OF FRONTAL
PASSAGE...AND HAVE LEANED TOWARDS THE NOW SLOWER 00Z GFS AND 00Z
ECMWF WHICH BRING THE FEATURE SLOWLY INTO FA ON MON AND PUSH THRU BY
MON NIGHT. GFS HAS H7 TEMPS IN THE MID TEENS AND DYNAMICS ARE NOT
IMPRESSIVE SO CONTINUE NO POPS.  HAVE BUMPED UP TEMPS ON MON WITH
SLOWER FROPA. HIGH PRESSURE RESIDES INTO TUES NIGHT BEFORE RETURN
FLOW CRANKS UP AGAIN. LOTS OF QPF ON 00Z MODELS AS SFC TROUGHINESS
RESUMES IN THE DAKOTAS BUT STILL SOME GREAT UNCERTAINTIES ON TIMING
AND DEPTH OF RIDGING SO HAVE LEFT DRY. HAVE BUMPED UP TEMPS THOUGH
GIVEN CURRENT PATTERN...DRY SOIL...AND MID-JULY BEING PEAK OF
CLIMITALOGICAL TEMPS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR HENNEPIN-RAMSEY COUNTY(IES).

WI...NONE.
&&
Hazardous weather outlook, Jul 13, 4:30 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 AM CDT THU JUL 13 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
530 AM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL
AND SOUTH CENTRAL MINNESOTA LATER THIS THURSDAY AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WATCH IS POSTED FOR HENNEPIN AND RAMSEY COUNTIES
FOR SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON. FOR ADDITIONAL
DETAILS ON THIS WATCH PLEASE REFER TO THE LATEST EXCESSIVE HEAT
WATCH PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 13, 1:40 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
240 PM CDT THU JUL 13 2006

MNZ054>056-064-132045-
CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE-
240 PM CDT THU JUL 13 2006

...SIGNFICANT WEATHER ALERT FOR SWIFT...LAC QUI PARLE...CHIPPEWA AND
YELLOW MEDICINE COUNTIES UNTIL 345 PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF ORTONVILLE TO TAUNTON AND MOVING EAST AT 20 MPH.

GUSTY WINDS OF 40 TO 50 MPH...AS WELL AS HEAVY DOWNPOURS AND ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR APPLETON BY 305 PM.
  NEAR CLARKFIELD BY 315 PM.
  NEAR MONTEVIDEO BY 335 PM.
  NEAR WOOD LAKE BY 345 PM.

JPR

The radar

The Sioux Falls radar (KFSD), 159 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 12 hail, 3 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Lac Qui Parle

When
July 13, 2:07 PM CST to 2:08 PM CST
Where
Lac Qui Parle County, 4 mi S of Madison
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -96.200

Hail, Lac Qui Parle

When
July 13, 2:15 PM CST to 2:16 PM CST
Where
Lac Qui Parle County, Louisburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.167, -96.183

Hail, Stevens

When
July 13, 2:30 PM CST to 2:31 PM CST
Where
Stevens County, 8 mi SSE of Chokio
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.483, -96.117

Hail, Stevens

When
July 13, 2:50 PM CST to 2:51 PM CST
Where
Stevens County, 1 mi W of Alberta
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.567, -96.050

Heavy Rain, Yellow Medicine

When
July 13, 3:00 PM CST to 5:00 PM CST
Where
Yellow Medicine County, 6 mi NE of Clarkfield
Reported by
TRAINED SPOTTER
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Four and one tenth inches of rain fell at a farm in Stony Run township.

Hail, Lac Qui Parle

When
July 13, 3:19 PM CST
Where
Lac Qui Parle County, Boyd
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.850, -95.900

Hail, Lac Qui Parle

When
July 13, 3:35 PM CST to 3:36 PM CST
Where
Lac Qui Parle County, 2 mi NW of Boyd
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.867, -95.933

Heavy Rain, Lac Qui Parle

When
July 13, 3:40 PM CST to 4:40 PM CST
Where
Lac Qui Parle County, 3 mi N of Madison
Reported by
TRAINED SPOTTER
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Three inches reported in one hour, with 3.42 inches of total rain for the event.

Hail, Yellow Medicine

When
July 13, 3:45 PM CST to 3:46 PM CST
Where
Yellow Medicine County, 5 mi WNW of Granite Falls
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.850, -95.650

Flash Flood, Swift

When
July 13, 4:00 PM CST to 6:00 PM CST
Where
Swift County, Appleton
Reported by
STORM CHASER
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Emergency Manager reported that nearly five inches of rain fell in Appleton. Cars flooded up to their hoods at the underpass near the intersection of Highways 59 and 119. Two feet of water on Main Street, with water flowing into a building. Also reported by trained spotter and law enforcement official.

Heavy Rain, Chippewa

When
July 13, 4:00 PM CST to 6:00 PM CST
Where
Chippewa County, Montevideo
Reported by
TRAINED SPOTTER
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Four and one half inches of rainfall reported at area farm southeast of Montevideo, with 4.85 inches recorded at a nursery in Montevideo. Manhole covers in Montevideo were pushed up due to the water pressure.

Hail, Lac Qui Parle

When
July 13, 4:09 PM CST to 4:10 PM CST
Where
Lac Qui Parle County, Madison
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -96.200

Thunderstorm Wind, Lac Qui Parle

When
July 13, 4:09 PM CST
Where
Lac Qui Parle County, Madison
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -96.200

Large branches down.

Hail, Yellow Medicine

When
July 13, 4:10 PM CST to 4:11 PM CST
Where
Yellow Medicine County, 5 mi WNW of Granite Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.850, -95.650

Thunderstorm Wind, Chippewa

When
July 13, 4:30 PM CST
Where
Chippewa County, 2 mi W of Milan
Measured
55 kt (63 mph) estimated gust
Reported by
STORM CHASER
Coordinates
45.117, -95.967

Four inch tree limbs down.

Hail, Lac Qui Parle

When
July 13, 4:30 PM CST to July 14, 4:30 PM CST
Where
Lac Qui Parle County, 1 mi NE of Boyd
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.867, -95.883

Hail, Yellow Medicine

When
July 13, 5:30 PM CST
Where
Yellow Medicine County, 4 mi NW of Granite Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.850, -95.600

Hail, Chippewa

When
July 13, 5:33 PM CST to 5:35 PM CST
Where
Chippewa County, 2 mi W of Maynard
Measured
1.25 in hail
Reported by
NEWSPAPER
Coordinates
44.917, -95.500

Extensive damage incurred to corn and soybean fields according to Leon Johnson, executive director of the Chippewa County Farm Service Agency. Strong winds were also reported with the storm. Information provided by Montevideo American-News newspaper.

Thunderstorm Wind, Chippewa

When
July 13, 5:43 PM CST
Where
Chippewa County, Clara City
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.950, -95.367

Measured by MNDOT road weather sensor.

Thunderstorm Wind, Yellow Medicine

When
July 13, 5:55 PM CST
Where
Yellow Medicine County, Granite Falls
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.817, -95.550

At Granite Falls airport. Reports of trees down between Granite Falls and Hanley Falls along Highway 23.

Thunderstorm Wind, Renville

When
July 13, 6:00 PM CST
Where
Renville County, Danube
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.783, -95.100

Several trees down.

Thunderstorm Wind, Renville

When
July 13, 6:10 PM CST
Where
Renville County, Olivia
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.783, -94.983

Few trees toppled.

Thunderstorm Wind, Renville

When
July 13, 6:20 PM CST
Where
Renville County, Bird Island
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -94.883

A few trees down.

Thunderstorm Wind, Meeker

When
July 13, 6:20 PM CST
Where
Meeker County, 4 mi ENE of Cosmos
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.950, -94.617

Large tree down.

Thunderstorm Wind, Renville

When
July 13, 6:25 PM CST
Where
Renville County, Hector
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.750, -94.717

Several trees felled.

Thunderstorm Wind, Meeker

When
July 13, 6:35 PM CST
Where
Meeker County, Cosmos
Measured
55 kt (63 mph) estimated gust
Reported by
STORM CHASER
Coordinates
44.933, -94.700

Tree down.

Thunderstorm Wind, McLeod

When
July 13, 6:47 PM CST to 6:48 PM CST
Where
McLeod County, Hutchinson
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.883, -94.367

Light pole down, one 10 foot tree felled, several 4-5 inch branches sheared away in southwest portion of city. Large willow tree felled at 1300 block of Jefferson Street as reported by Hutchinson Leader newspaper. Wind measured by trained spotter.

Thunderstorm Wind, McLeod

When
July 13, 6:55 PM CST
Where
McLeod County, 1 mi NW of Silver Lake
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.917, -94.217

Few trees down.

Thunderstorm Wind, McLeod

When
July 13, 7:05 PM CST
Where
McLeod County, Glencoe
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -94.150

A few trees down.

Thunderstorm Wind, McLeod

When
July 13, 7:05 PM CST
Where
McLeod County, Lester Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.883, -94.050

Few trees down.

Thunderstorm Wind, Wright

When
July 13, 7:07 PM CST
Where
Wright County, Howard Lake
Measured
55 kt (63 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.067, -94.083

Trees and power lines down.

Thunderstorm Wind, Wright

When
July 13, 7:15 PM CST
Where
Wright County, 1 mi SW of Delano
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.033, -93.817

Trees down.

Thunderstorm Wind, Hennepin

When
July 13, 7:23 PM CST
Where
Hennepin County, 4 mi WNW of Maple Plain
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -93.750

Tree down across road at intersection of County roads 11 and 92.

Thunderstorm Wind, Hennepin

When
July 13, 7:23 PM CST
Where
Hennepin County, Mound
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.933, -93.667

Tree down across road at Bartlett blvd. and West Edge.

Thunderstorm Wind, Carver

When
July 13, 7:33 PM CST
Where
Carver County, Chaska
Measured
55 kt (63 mph) estimated gust
Reported by
STORM CHASER
Coordinates
44.783, -93.600

Tree down across road at HWY 41 and Pioneer trail.

Thunderstorm Wind, Scott

When
July 13, 7:40 PM CST
Where
Scott County, Shakopee
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -93.517

Tree down across road at Highway 101 and Louis bridge.

Thunderstorm Wind, Steele

When
July 13, 11:13 PM CST
Where
Steele County, 3 mi W of Steele Center
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.983, -93.300

Measured by MNDOT road weather sensor.

Thunderstorm Wind, Steele

When
July 13, 11:25 PM CST
Where
Steele County, 2 mi S of Bixby
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.917, -93.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519915, 5519916, 5519917, 5519918, 5519996, 5519919, 5519920, 5519992, 5519921, 5519989, 5519997, 5519922, 5519923, 5519924, 5519990, 5519991, 5519993, 5520085, 5519994, 5519995, 5520086, 5520087, 5519998, 5520084, 5520088, 5519999, 5520000, 5520001, 5520002, 5520089, 5520003, 5520004, 5520005, 5520006, 5520007, 5520081, 5520082, 5520083.